Question Of The Day #70

question of the day
712 - deep fore arm laceration
Which of the following is the most appropriate next step in management for this patient’s condition?  

This patient arrives to the hospital after a suicide attempt with multiple bleeding arm wounds, hypotension, tachycardia, and a depressed mental status. This patient is in hemorrhagic shock.

The first step in evaluating any trauma patient involves the primary survey.  The primary survey is also known as the “ABCDEFs” of trauma.  This stands for Airway, Breathing, Circulation, Disability, Exposure, and FAST exam (Focused Assessment with Sonography in Trauma).  Each letter should be assessed in alphabetical order to avoid missing a time sensitive life-threatening condition.  The primary survey should be conducted prior to taking a full history.  After the primary survey, a more detailed physical exam (secondary survey) is conducted, followed by interventions and a focused patient history. 

The airway and breathing status of this patient have been assessed with no acute issues as noted in the question stem.  On assessment of the patient’s circulation, he is tachycardic, hypotensive, and has an actively bleeding extremity wound.  The first step in managing a bleeding wound is to apply constant direct pressure to the site.  Direct pressure to the site for 15 minutes should control bleeding in most cases.  If the origin of the bleeding is difficult to identify for direct pressure application, or if direct pressure fails, the next step is to apply a tourniquet (Choice D).  If a tourniquet is not available, an easy alternative is to apply a blood pressure cuff proximal to the bleeding wound and inflate the cuff to 250mmHg or until the bleeding stops.  This will allow careful examination and repair of the bleeding wound.  Topical tranexamic acid (Choice A) and subcutaneous lidocaine with epinephrine injections (Choice B) can work as adjuncts to tourniquet application.  Suturing the area will also help tamponade the bleeding site and aid in clot formation after a tourniquet is applied.  Checking a serum toxicology screen (Choice C) may be helpful to evaluate for a concurrent overdose, but this is not as important as initial hemorrhage management.   

Other steps to hemorrhage control and treatment include establishing large bore IV access, administering IV fluids or blood products as needed, and reversing coagulopathy. Correct Answer: D

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #70," in International Emergency Medicine Education Project, December 31, 2021, https://iem-student.org/2021/12/31/question-of-the-day-70/, date accessed: July 7, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.